Arizona, 2021

Flash Flooding in Arizona, July 18, 2021

July 18, 2021 · NWS TWC · 5 events in 3 counties and zones

Slow moving thunderstorms developed across Cochise, Graham and Greenlee counties during the afternoon. Heavy rain up to 2 inches per hour caused areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Slow moving thunderstorms developed across Cochise, Graham and Greenlee counties during the afternoon. Heavy rain up to 2 inches per hour caused areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 18, 2:53 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
253 PM MST Sun Jul 18 2021

.SYNOPSIS...Thunderstorms are expected through this evening, mainly
east and south of Tucson. Thereafter expect daily chances of showers
and thunderstorms through the work week. High temperatures will
remain below normal into the foreseeable future.

&&

.DISCUSSION...Convection east of Tucson developing a few hours
earlier than most CAM solutions suggested and speaks to the level of
instability we have. The storms are moving to the NW, however fairly
slowly and the few we have had have produce in excess of two inches
of rain in 1 to 1.5 hours. A few of them have shown a tendency to
redevelop in the same area as well.

The saturated soils were very evident after this morning which
resulted in flooding in Santa Cruz county with only one inch of rain.
We also had flow in the Pima, Finger Rock and Esperero canyons this
morning from 1/2 to 1 inches of rain, so we are definitely primed in
that respect.

For this afternoon and evening, all the CAM solutions show
significant storm development east and south of Tucson including
areas that have received recent heavy rains. Looking at the HREF,
it is indicating fairly high probabilities of local areas of greater
than an inch (in 3hr) this evening (5-8 pm) focused over eastern
Pima, Santa Cruz and Cochise county, peaking at 70% eastern Cochise.
There is even a 10% chance of greater than 3 inches in much of that
area. Then for the 03Z-06Z period (8-11pm) the focus shifts to
Cochise county with >50% of an inch and ~10% greater than 3 inches
and has an MCS look to it. Given that and the saturated conditions
we opted to issue a Flash Flood Watch through Midnight tonight east
and south of Tucson, including Mt Lemmon for the Bighorn fire scar.
Now we will have to see how this plays out, but the potential is
certainly there.

Monday through the work week the upper level high remains near or
north of the 4-corners area, a favorable location for activity with
deep easterly flow and plenty of moisture. Therefore there will be
daily rounds of convection through the week, primarily focused on the
afternoon and evening hours and varying from day to day. That said,
as we saw this morning convection will be possible at anytime day or
night depending on smaller forcing mechanisms. PWs remain as high as
they have been so showers and thunderstorms will continue to be
efficient rain producers and with the moist soil conditions, local
flooding will continue to be a concern.

Late in the week into the weekend there is some indication that
there could be a trough over the area which would serve as a focus
for convection if it becomes reality. Too soon to count on that but
either way, the wet and active monsoon season looks to continue
through next weekend.

&&

.AVIATION...Valid through 20/00Z.
SCT-BKN clouds at 8k-12k ft MSL with BKN layers above til 19/07Z the
clouds slowly diminishing. SCT-NMRS SHRA/TSRA developing and
persisting through the evening hours mainly east and south of Tucson
before diminishing late tonight. Wind gusts to 45 kts possible near
any TSRA along with MVFR conditions and mountain obscurations due to
heavy rain. Otherwise, SFC wind generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A wet monsoon pattern will continue through the
coming work week resulting in scattered showers and thunderstorms.
The convection will be primarily during the afternoon and evening
hours but will be possible at anytime of the day or night. Primary
concerns outside of the typical gusty winds is potential flooding due
to heavy rains. Afternoon temperatures will remain below normal
through the coming week with higher than average humidity levels
continuing.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ503-506>509-
511>514.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 18, 4:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST Sun Jul 18 2021

AZZ508-512-182345-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
410 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
445 PM MST...

At 410 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Chiricahua National Monument, or 17 miles west of
Steins, moving north at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
San Simon.

LAT...LON 3215 10918 3213 10937 3233 10948 3235 10921
TIME...MOT...LOC 2310Z 162DEG 9KT 3219 10929

AH

The radar

The Tucson radar (KEMX), 179 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Greenlee

When
July 18, 4:30 PM MST to 5:30 PM MST
Where
Greenlee County, 0.69 mi ESE of Clifton to 0.53 mi WSW of Clifton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.045, -109.290

One to two inches of rain in less than an hour caused flash flooding in the Clifton-Morenci area. One school was damaged by floodwaters.

Flash Flood, Graham

When
July 18, 5:15 PM MST to 7:15 PM MST
Where
Graham County, 6.41 mi S of San Jose to 6.14 mi N of Tanque
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.728, -109.568

A considerable area of more than 2 of rain fell in less than 1 hour east of Haekel Rd. in southeast Graham County. A section of the roadway was washed out by floodwaters near the Artesia Rd turnoff.

Flash Flood, Cochise

When
July 18, 5:45 PM MST to 6:45 PM MST
Where
Cochise County, 3.88 mi W of Pearce to 8 mi NW of Pearce
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.901, -109.886

One to two inches of rain in less than 1 hour in the Sunsites area caused flash flooding and the closure of Birch Rd. near Highway 191.

Flash Flood, Cochise

When
July 18, 6:30 PM MST to 8:30 PM MST
Where
Cochise County, 2.17 mi S of San Simon to 7.29 mi SE of San Simon
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.239, -109.235

One to two inches of rain in less than 1 hour south of San Simon caused flash flooding of roadways and resulted in the closing of Coyote Song Rd.

Flash Flood, Cochise

When
July 18, 7:30 PM MST to 9:30 PM MST
Where
Cochise County, 6.14 mi NW of Willcox to 10.25 mi NW of Willcox
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.314, -109.903

One to two inches of rain in less than 1 hour north of Willcox caused flash flooding of roadways and the closure of Hardy Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975888, 975889, 975890, 975891, 975892.